Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 199, NWS Tulsa, OK

May 8, 2024Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 8, 2024, 1:59 PM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2024, 1:59 PM CDT (18:59 UTC)
Expired
May 8, 2024, 2:45 PM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Craig County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 85 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:45 PM CDT, 14 minutes earlier.

Area forecast discussion, May 8, 1:45 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
145 PM CDT Wed May 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon and tonight)
Issued at 145 PM CDT Wed May 8 2024

Thunderstorms continue to develop early this afternoon across
northeast Oklahoma in the vicinity of a cold front that extends
from near Nowata to near Oilton and back into south-central
Oklahoma. Thunderstorm development is expected to continue in
the vicinity of the front as it moves east across the region. With
the airmass already extremely unstable and very little if any cap
in place, any storms that develop will have the potential to become
severe rapidly. Giant hail and significant tornadoes will be the
main concern with impressive deep layer shear above. The storms are
expected to come to an end later this evening as the cold front
exits.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 145 PM CDT Wed May 8 2024

Most of the area will be dry on Thursday. However, there will be
a small chance of showers/storms across southeast Oklahoma Thursday
afternoon/evening as a storm system skirts the area to the
south. High pressure is expected to prevail Friday into Saturday with
dry conditions forecast area-wide. Shower/storm chances return
Sunday and continue into early next week as an upper level low slowly
moves out of the Rockies and into the Plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Wed May 8 2024
Scattered to broken stratocumulus deck this afternoon across E
OK/NW AR. As mentioned in previous discussion, scattered strong to
severe thunderstorms are expected to develop by late afternoon
across this area. Storms will primarily impact the northwest
Arkansas TAF sites starting late afternoon through early evening.
LIFR visibilities, strong and gusty winds, including hail will
be likely in the stronger storms. Behind front, lower clouds will
begin to clear from northwest to southeast tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  80  53  76 /   0   0   0   0
FSM   60  84  57  78 /  80  10  10   0
MLC   60  81  57  77 /  10  20  10   0
BVO   49  78  49  76 /   0   0   0   0
FYV   54  80  50  75 /  70  10  10   0
BYV   54  77  50  72 /  70   0  10   0
MKO   55  78  53  75 /  10  10  10   0
MIO   50  76  50  73 /  10   0   0   0
F10   55  78  53  75 /  10  10  10   0
HHW   63  82  58  77 /  70  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 8, 12:40 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1240 PM CDT Wed May 8 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1240 PM CDT Wed May 8 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...By mid afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Primarily southeast of Interstate 44.
	ONSET...By mid afternoon.

DISCUSSION...

Scattered strong to severe thunderstorms will develop by mid to late
afternoon across portions of eastern Oklahoma and northwest
Arkansas. Destructive hail to the size of softballs will be possible
in the stronger storms, including locally damaging winds and
isolated tornadoes. Thunderstorms will move further east and south
of the local region by mid evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A slight chance of thunderstorms will remain across far southeast
Oklahoma on Thursday with dry and mild weather for areas further
north. The quiet weather pattern will continue for late week
into the weekend with thunderstorm chances returning by early
next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 8, 12:50 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Wed May 8 2024

OKZ056-057-081815-
Craig OK-Nowata OK-
1250 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAIG AND
SOUTHEASTERN NOWATA COUNTIES THROUGH 115 PM CDT...

At 1250 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles east of Delaware to 2 miles southeast of
Nowata. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Nowata...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 9539 3687 9528 3663 9556 3674 9565
      3684 9554
TIME...MOT...LOC 1750Z 224DEG 29KT 3680 9552 3667 9560

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 8, 1:04 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
104 PM CDT Wed May 8 2024

OKZ056-057-081830-
Craig OK-Nowata OK-
104 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG AND SOUTHEASTERN
NOWATA COUNTIES THROUGH 130 PM CDT...

At 104 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Edna to 3 miles northeast of
New Alluwe. Movement was northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Welch...                          New Alluwe...
Watova...                         Hollow...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 9504 3697 9504 3695 9501 3694 9502
      3660 9540 3660 9567 3700 9536 3700 9501
TIME...MOT...LOC 1804Z 227DEG 61KT 3700 9526 3665 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:45 PM CDTRiver Flood AdvisoryTSAAdair, Cherokee, Delaware10 hr
May 8, 12:50 PM CDTSpecial Weather StatementTSANowata25 min
May 8, 1:04 PM CDTSpecial Weather StatementTSACraig26 min
May 8, 1:22 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa53 min
May 8, 2:10 PM CDTTornado WarningTSACraig, Ottawa50 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa63 min
May 8, 3:11 PM CDTAreal Flood AdvisoryTSAOttawa3 hr
May 8, 3:11 PM CDTSpecial Weather StatementTSAOttawa34 min
May 8, 3:14 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa46 min
May 8, 3:32 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers43 min
May 8, 3:47 PM CDTAreal Flood AdvisoryTSAOttawa3 hr
May 8, 3:59 PM CDTSevere Thunderstorm WarningTSAOttawa18 min
May 8, 4:04 PM CDTSpecial Weather StatementTSAOttawa41 min
May 8, 4:08 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa52 min
May 8, 4:27 PM CDTSevere Thunderstorm WarningTSADelaware, Mayes48 min
May 8, 4:55 PM CDTAreal Flood AdvisoryTSADelaware3 hr
May 8, 5:03 PM CDTSpecial Weather StatementTSADelaware27 min
May 8, 5:36 PM CDTSpecial Weather StatementTSADelaware24 min
May 8, 6:04 PM CDTSpecial Weather StatementTSADelaware26 min
May 8, 6:21 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware39 min
May 8, 6:26 PM CDTAreal Flood AdvisoryTSADelaware2 hr
May 8, 6:28 PM CDTSevere Thunderstorm WarningTSAChoctaw47 min
May 8, 6:41 PM CDTSpecial Weather StatementTSAMuskogee34 min
May 8, 6:48 PM CDTSpecial Weather StatementTSAHaskell27 min
May 8, 6:52 PM CDTSpecial Weather StatementTSACherokee38 min
May 8, 6:57 PM CDTSevere Thunderstorm WarningTSAChoctaw48 min
May 8, 10:29 AM CDTRiver Flood WarningTSAFranklin, Johnson, Logan22 hr
May 8, 5:58 PM CDTSpecial Weather StatementTSABenton32 min
May 8, 6:30 PM CDTSpecial Weather StatementTSABenton30 min
May 8, 6:36 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison19 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.